South Dakota, 2010

Damaging Winds in South Dakota, May 24, 2010

May 24, 2010 · NWS FSD · 18 events in 14 counties and zones

Thunderstorms produced damaging winds over a long path as they moved from west to east over southeast South Dakota during the evening of May 24th. The storms were mostly south of Interstate 90, although there were a few storms north of the Interstate early in the episode.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds over a long path as they moved from west to east over southeast South Dakota during the evening of May 24th. The storms were mostly south of Interstate 90, although there were a few storms north of the Interstate early in the episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 1:52 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, May 24, 1:52 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
252 PM CDT MON MAY 24 2010

.DISCUSSION...

THUNDERSTORMS STILL EXPECTED TONIGHT...ESPECIALLY WEST OF THE
INTERSTATE 29 CORRIDOR. A POTENT UPPER LEVEL LOW PRESSURE WILL SWING
NORTH THROUGH THE WESTERN HIGH PLAINS THIS EVENING. THUNDERSTORMS
AREA EXPECTED TO DEVELOP AHEAD OF THIS FEATURE...WITH SUPPORT LIKELY
GETTING A BAND OF THUNDERSTORMS GOING OVER CENTRAL NEBRASKA THIS
AFTERNOON. THESE STORMS WILL RACE NORTHWARD AND REACH AREAS WEST OF
THE JAMES RIVER BY ABOUT 6 PM. A VERY STRONG LINEAR SHEAR PROFILE AS
WELL AS CAPE VALUES AROUND 2500 J/KG SUPPORT HAIL TO ABOUT HALF
DOLLAR SIZE AND WIND GUSTS OF AROUND 70 MPH. STILL A MINOR THREAT
FOR A TORNADO IN THIS AREA AS WELL. AS THE STORMS WORK FARTHER
EAST...THE UPPER LEVEL SUPPORT WILL BEGIN TO MOVE AWAY SO THE STORMS
SHOULD WEAKEN AS THEY APPROACH I29.

BOUNDARY PLACEMENT WILL BE CRITICAL THE NEXT FEW DAYS. LINGERING
MOISTURE SOUTH AND EAST OF THE BOUNDARY WILL CREATE AN UNSTABLE
ENVIRONMENT.SERIES OF SHORTWAVES ARE EXPECTED TO TRAIN OVER THE
BOUNDARY CREATING SHOWERS AND THUNDERSTORMS.  THE FIRST WAVE MOVES
ACROSS THE AREA TUESDAY MORNING ALONG THE FAR EASTERN EDGE OF CWA.
GOOD UPPER LEVEL SUPPORT WITH RIGHT REAR QUADRANT OF THE JET HANGING
AROUND. MAY SEE A BREAK IN THE ACTIVITY IN THE MID MORNING HOURS IF
THE SUBSIDENCE BEHIND THE LEADING WAVE IS STRONG ENOUGH.  SECOND
WAVE THEN LIFTS NORTH AND EAST TOMORROW AFTERNOON AND IS POSITIONED
FURTHER WEST.  THIS MAY CREATE THUNDERSTORMS AS FAR WEST AS THE
SIOUX CITY-VERMILLION AREA...MOVING OFF TO THE NORTHEAST.  THE TREND
OF THE FRONT CONTINUING TO PIVOT TOWARDS A MORE EAST TO WEST
ORIENTATION. AGREE WITH PREVIOUS FORECASTER THAT HEATING DURING THE
DAYTIME HOURS ON WEDNESDAY MAY GENERATE AIRMASS THUNDERSTORMS MAINLY
SOUTH OF INTERSTATE 90.

SURFACE HIGH PRESSURE TRIES TO BUILD INTO THE NORTHERN PLAINS ON
THURSDAY...HOWEVER...ANY LINGERING MOISTURE MAY STILL RESULT IN
CONVECTION.  FOR NOW...WILL KEEP MENTION OF SHOWERS OUT WITH THE
IDEA THAT THE MOISTURE WILL BE FORCED SOUTH AND WEST BUT WOULD NOT
BE SURPRISED IF HAVE TO ADD A MENTION OF SHOWERS ACROSS THE SOUTH
AND WESTERN EDGE OF THE THE FORECAST AREA.  WITH RELATIVELY DRY
AIRMASS ACROSS THE EASTERN HALF OF THE FORECAST AREA...SHOULD BE
FAIRLY MIXY AND HAVE KEPT FORECAST HIGHS A FEW DEGREES ABOVE
GUIDANCE.

THEREAFTER...IT APPEARS THE UPPER LEVEL RIDGE MAINTAINS CONTROL
BEFORE BEGINNING TO BREAK DOWN ON SATURDAY.  COLD FRONT MOVES
THROUGH THE AREA SATURDAY NIGHT INTO SUNDAY. UPPER LEVEL WAVE MOVES
THROUGH THE NORTHWESTERN HALF OF THE CWA ON SUNDAY INTO SUNDAY
NIGHT...AND MAY SEE SOME LINGERING SHOWERS/THUNDERSTORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY TILL 9 PM CDT TODAY FOR IAZ001>003-
     012-013-020-021-031.

MN...WIND ADVISORY TILL 9 PM CDT TODAY FOR MNZ071-072-
     080-081-089-090-097-098.

NE...WIND ADVISORY TILL 9 PM CDT TODAY FOR NEZ013-014.

SD...WIND ADVISORY TILL 9PM CDT TODAY FOR SDZ050-057-063.

     WIND ADVISORY TILL 9 PM CDT MONDAY FOR SDZ038>040-
     052>056-058>062-064-071.

&&
Hazardous weather outlook, May 24, 10:44 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT MON MAY 24 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS...SOME POSSIBLY PRODUCING QUARTER SIZE
HAIL...WILL BE POSSIBLE WEST OF THE JAMES RIVER THIS AFTERNOON.
THIS ACTIVITY WILL LIFT NORTH AT ABOUT 40 MPH. LATE THIS
AFTERNOON AND EARLY THIS EVENING A SQUALL LINE SHOULD APPROACH
AREAS WEST OF THE JAMES RIVER WITH STRAIGHT LINE WINDS OF 70 MPH
POSSIBLE AS WELL AS HAIL TO THE SIZE OF HALF DOLLARS. A BRIEF
TORNADO COULD ALSO BE POSSIBLE DURING THIS TIME. FROM ABOUT 8 PM
THROUGH MIDNIGHT THERE WILL BE A THREAT FOR STRAIGHT LINE WINDS
OF ABOUT 60 MPH FROM THE JAMES VALLEY TOWARDS INTERSTATE 29 AS
THE SQUALL LINE RACES EAST AND BEGINS TO RAPIDLY WEAKEN.

FLOODING...
SOME AREAS APPROACHING CENTRAL SOUTH DAKOTA RECEIVED HEAVY RAIN
EARLY MONDAY MORNING. IF HEAVY RAIN DEVELOPS AGAIN IN THOSE AREAS
THIS EVENING...THERE COULD BE FLASH FLOODING OF LOW LYING AREAS.

WIND AND FOG...
A HIGH WIND WARNING HAS BEEN POSTED FOR BRULE...GREGORY AND
CHARLES MIX COUNTIES FROM 10 AM TO 9 PM TODAY. WINDS OF 30 TO 45
MPH...WITH SOME GUSTS AROUND 50 MPH WILL BE POSSIBLE IN THOSE
AREAS THIS AFTERNOON AND EARLY EVENING. ELSEWHERE...A WIND
ADVISORY IS IN EFFECT TODAY FOR 25 TO 40 MPH WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT MAINLY WEST
OF THE JAMES RIVER.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 24, 2:17 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
317 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             N BURKE                 43.18N 99.29W
05/24/2010  E1.00 INCH       GREGORY            SD   AMATEUR RADIO

&&

TRM
Local storm report, May 24, 2:24 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             8 NNE BURKE             43.29N 99.23W
05/24/2010  E1.50 INCH       GREGORY            SD   TRAINED SPOTTER

            IN ADDITION TO PING PONG BALL SIZED HAIL, THE WIND BLEW
            OVER A WOODEN SWINGSET.

&&

TRM
Local storm report, May 24, 2:27 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             3 NE BURKE              43.21N 99.25W
05/24/2010  E1.75 INCH       GREGORY            SD   LAW ENFORCEMENT

&&

TRM
Local storm report, May 24, 2:40 PM CST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             17 S PUKWANA            43.53N 99.17W
05/24/2010  E1.75 INCH       BRULE              SD   TRAINED SPOTTER

&&

TRM
Local storm report, May 24, 2:54 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
354 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     GREGORY                 43.23N 99.43W
05/24/2010  E60 MPH          GREGORY            SD   LAW ENFORCEMENT

            60 MPH WINDS AND PEA SIZED HAIL

&&

BT
Local storm report, May 24, 3:33 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     HAIL             N BURKE                 43.18N 99.29W
05/24/2010  E1.00 INCH       GREGORY            SD   AMATEUR RADIO

0315 PM     HAIL             8 NNE BURKE             43.29N 99.23W
05/24/2010  E1.50 INCH       GREGORY            SD   TRAINED SPOTTER

            IN ADDITION TO PING PONG BALL SIZED HAIL, THE WIND BLEW
            OVER A WOODEN SWINGSET.

0318 PM     HAIL             3 NE BURKE              43.21N 99.25W
05/24/2010  E1.75 INCH       GREGORY            SD   LAW ENFORCEMENT

0336 PM     HAIL             17 S PUKWANA            43.53N 99.17W
05/24/2010  E1.75 INCH       BRULE              SD   TRAINED SPOTTER

0345 PM     TSTM WND GST     GREGORY                 43.23N 99.43W
05/24/2010  E60.00 MPH       GREGORY            SD   LAW ENFORCEMENT

            60 MPH WINDS AND PEA SIZED HAIL

&&

LAFLIN

The radar

The North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gregory

When
May 24, 7:14 PM CST
Where
Gregory County, 6.3 mi N of Dixon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.470, -99.500

Thunderstorm winds caused an unknown amount of tree damage.

Thunderstorm Wind, Brule

When
May 24, 7:22 PM CST
Where
Brule County, 0.69 mi N of Chamberlain Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.810, -99.320

Thunderstorm Wind, Gregory

When
May 24, 7:40 PM CST
Where
Gregory County, 1.22 mi SE of St Charles
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.070, -99.080

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Charles Mix

When
May 24, 7:54 PM CST to 7:56 PM CST
Where
Charles Mix County, 0.85 mi NE of Platte to 2 mi SW of Platte
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.390, -98.840

Thunderstorm winds blew down power poles and caused tree damage in Platte. The winds also destroyed a small shed and damaged equipment on a farm southwest of Platte.

Thunderstorm Wind, Jerauld

When
May 24, 8:08 PM CST
Where
Jerauld County, 5.44 mi NNW of Crow Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.020, -98.780

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Jerauld

When
May 24, 8:10 PM CST
Where
Jerauld County, 2 mi WNW of Crow Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
43.961, -98.767

Thunderstorm winds blew the roof off a hunting lodge.

Thunderstorm Wind, Douglas

When
May 24, 8:15 PM CST
Where
Douglas County, 2.44 mi SE of New Holland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.400, -98.580

Thunderstorm winds caused an unknown amount of tree damage.

Thunderstorm Wind, Beadle

When
May 24, 8:15 PM CST
Where
Beadle County, 0.5 mi W of Huron
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
44.350, -98.230

Thunderstorm winds blew down a 60 foot tall pine tree, and damaged the roof of a business.

Thunderstorm Wind, Sanborn

When
May 24, 8:30 PM CST
Where
Sanborn County, Woonsocket
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.050, -98.270

Thunderstorm winds blew down power lines and tree branches.

Thunderstorm Wind, Davison

When
May 24, 8:42 PM CST
Where
Davison County, 0.85 mi NW of Mitchell
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
43.730, -98.030

Thunderstorm Wind, Hanson

When
May 24, 9:08 PM CST
Where
Hanson County, 2.3 mi NNW of Plano
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.830, -97.940

Thunderstorm winds caused an unknown amount of tree damage.

Thunderstorm Wind, Hutchinson

When
May 24, 9:10 PM CST
Where
Hutchinson County, 2.56 mi SW of Parkston Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.350, -98.000

Thunderstorm winds caused an unknown amount of tree damage.

Thunderstorm Wind, Hutchinson

When
May 24, 9:26 PM CST
Where
Hutchinson County, 4.58 mi W of Olivet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.240, -97.770

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Yankton

When
May 24, 9:49 PM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.890, -97.390

Thunderstorm Wind, Clay

When
May 24, 10:15 PM CST
Where
Clay County, 3.77 mi SSE of Westerville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.880, -96.990

Thunderstorm winds damaged power lines, and blew the roof off a barn.

Thunderstorm Wind, Clay

When
May 24, 10:15 PM CST
Where
Clay County, 0.51 mi W of Vermillion
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.780, -96.930

Thunderstorm winds caused tree damage, including large branches blown down.

Thunderstorm Wind, Union

When
May 24, 10:20 PM CST
Where
Union County, 3.34 mi ESE of Spink
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
42.830, -96.670

Thunderstorm winds destroyed a garage and damaged three vehicles in the garage. The winds blew the roof off the garage and partially collapsed the three walls that were not part of the house.

Thunderstorm Wind, Minnehaha

When
May 24, 10:27 PM CST to 10:30 PM CST
Where
Minnehaha County, 2.07 mi S of Ellis
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.540, -96.830

Thunderstorm wind gusts were measured by a hand held device. The winds blew shingles off new homes in the area and caused tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229755, 229756, 232859, 232860, 232861, 232862, 232863, 232870, 232864, 232865, 232866, 232867, 232868, 232869, 232871, 232872, 235430, 235433.